Alert archive / Kansas / River Flood Warnings in 2012
River Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at May 1, 2012, 8:55 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at May 1, 2012, 10:06 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 1, 2012, 8:55 AM CDT (13:55 UTC)
- In effect from
- May 1, 2012, 10:06 AM CDT
- Expired
- May 1, 2012, 2:50 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Independence (IDPK1).
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 47.6 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
646
WGUS43 KICT 011355
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
855 AM CDT TUE MAY 1 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
VERDIGRIS RIVER AT INDEPENDENCE AFFECTING MONTGOMERY AND WILSON
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.
&&
KSC125-205-020355-
/O.NEW.KICT.FL.W.0014.120501T1506Z-120502T1104Z/
/IDPK1.1.ER.120501T1506Z.120501T1800Z.120501T2304Z.NO/
855 AM CDT TUE MAY 1 2012
THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A
* FLOOD WARNING FOR THE VERDIGRIS RIVER AT INDEPENDENCE.
* UNTIL WEDNESDAY MORNING.
* AT 8:00 AM TUESDAY THE STAGE WAS 29.2 FEET.
* FLOOD STAGE IS 30.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
TO RISE TO NEAR 31.1 FEET BY THIS AFTERNOON. THE RIVER WILL FALL
BELOW FLOOD STAGE BY THIS EVENING.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME WED THU FRI
INDEPENDENCE 30.0 29.2 TUE 8 AM 22.5 10.7 7.1
$$1 follow-up statement
914
WGUS83 KICT 011950
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT TUE MAY 1 2012
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
VERDIGRIS RIVER AT INDEPENDENCE AFFECTING MONTGOMERY AND WILSON
COUNTIES.
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
VERDIGRIS RIVER AT COFFEYVILLE AFFECTING MONTGOMERY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.
&&
KSC125-205-012020-
/O.CAN.KICT.FL.W.0014.000000T0000Z-120502T1104Z/
/IDPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
250 PM CDT TUE MAY 1 2012
THE FLOOD WARNING IS CANCELLED FOR
THE VERDIGRIS RIVER AT INDEPENDENCE.
* AT 2:00 PM TUESDAY THE STAGE WAS 27.7 FEET.
* FLOOD STAGE IS 30.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 29.3 FEET. THE
RIVER WILL CONTINUE TO FALL.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME WED THU FRI
INDEPENDENCE 30.0 27.7 TUE 02 PM 19.5 9.8 6.7
$$
KSC125-020950-
/O.EXT.KICT.FL.W.0011.000000T0000Z-120503T0417Z/
/CFVK1.1.ER.120430T2254Z.120501T1800Z.120502T1017Z.NO/
250 PM CDT TUE MAY 1 2012
THE FLOOD WARNING CONTINUES FOR
THE VERDIGRIS RIVER AT COFFEYVILLE.
* AT 1:00 PM TUESDAY THE STAGE WAS 20.4 FEET.
* FLOOD STAGE IS 18.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS NEAR CREST AND WILL FALL TO BELOW FLOOD STAGE BY
EARLY WEDNESDAY MORNING.
* IMPACT...AT 20.0 FEET...BOTH BANKS ALONG THE RIVER LOWLANDS WILL
OVERFLOW. THE ROAD FLOODS ALONG THE INTERSECTION OF SOUTH BUCKEYE
STREET AND ELDRIDGE STREET NEAR THE STATE LINE.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME WED THU FRI
COFFEYVILLE 18.0 20.4 TUE 01 PM 17.6 4.0 2.9
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 1, 6:02 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 1, 6:02 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 AM CDT TUE MAY 1 2012 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERN: WIDELY SCATTERED MORNING THUNDERSTORMS. WIDELY SCATTERED TS HAVE DEVELOPED EARLY THIS AM ALONG/EAST OF I-135 IN AREA OF ISENTROPIC LIFT AND 850 MOISTURE ADVECTION. THIS ACTIVITY SHOULD PERSIST FOR SEVERAL HOURS THIS MORNING BEFORE SHIFTING EAST AND WEAKENING. WILL INCLUDE VCTS AT SLN/ICT/CNU FOR NOW. MIXING AND SOUTHERLY FLOW WILL DEVELOP LATER THIS MORNING AND AFTERNOON WITH GUSTS TO 30 KT COMMON THIS AFTERNOON. SOUTHERLY WINDS WILL HOLD UP TONIGHT ALTHOUGH GUSTS SHOULD DROP OFF. JMC && .PREV DISCUSSION... /ISSUED 340 AM CDT TUE MAY 1 2012/ DISCUSSION... THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN TEMPERATURES FOR THE REMAINDER OF THE WEEK. SYNOPSIS: ANOTHER MCS HAS TRACKED ACROSS KANSAS/OKLAHOMA THIS MORNING. THIS MCS WAS AIDED BY A WEAK PIECE OF POTENTIAL VORTICITY ENERGY. OTHERWISE A BROAD TROUGH EXISTS ACROSS THE COUNTRY WITH A DISTURBANCE MOVING OUT OF THE NORTHWEST CONUS AND IT IS EXPECTED TO IMPACT THE NORTHERN PLAINS STATES THIS AFTERNOON. CLOSER TO HOME...SKIES REMAIN CLOUDY IN THE WAKE OF THE MCS...AND AS THOSE UPPER LEVEL CLOUDS CLEAR OUT FROM WEST TO EAST...LOW STRATUS IS DEVELOPING IN ITS WAKE. TODAY: IN THE WAKE OF THE MCS THAT MOVED THROUGH LATE MONDAY NIGHT...EXPECT SUBSIDENCE TO BE DOMINANT AND HAVE CUT POPS THROUGH THE REMAINDER OF THE MORNING HOURS. LOW STRATUS HAS ALREADY STARTED TO DEVELOP ACROSS CENTRAL KANSAS AND EXPECT IT TO BE PRESENT THROUGH MUCH OF THE DAY IN THE WARM MOIST ACROSS MUCH OF THE AREA. SOUTHERLY WINDS ARE EXPECTED TO PICK UP IN RESPONSE TO THE DEEPENING LEE CYCLOGENESIS. THE MIXING IN THE BOUNDARY LAYER WILL HELP LIFT THE STRATUS AND EVENTUALLY BREAK OUT TO SUN. THE DRY LINE IS EXPECTED TO PUSH EAST SOME AND FEEL IT COULD REACH PORTIONS OF CENTRAL KANSAS. THIS WILL CLEAR OUT SKIES AS THE VERTICAL PROFILE BECOMES DRY ADIABATIC NEAR RUSSELL AND HAYS. BECAUSE OF THIS HAVE INCREASED TEMPERATURES TO NEAR 90 FOR THIS REGION. HOWEVER...WITH THE CLOUD COVER AND ABUNDANT MOISTURE FROM THE LAST FEW NIGHTS OF MCS'S HAVE A LARGE GRADIENT IN TEMPERATURES ACROSS THE AREA WITH UPPER 70S IN SOUTHEAST KANSAS. FEEL THAT PRECIPITATION/THUNDERSTORM CHANCES ACROSS THE AREA THIS AFTERNOON ARE MINIMAL. BETTER UPPER LEVEL SUPPORT...INSTABILITY...SHEAR AND MINIMUM INHIBITION WILL EXIST FURTHER NORTH INTO NEBRASKA...IOWA AND NORTH. OVERALL THE CIN NEAR THE DRYLINE ACROSS KANSAS WILL BE STRONG ENOUGH TO KEEP THUNDERSTORM DEVELOPMENT AT BAY...BUT IF THE AREA NEAR HAYS/RUSSEL IS ABLE TO BECOME DRY ADIABATIC...A BRIEF THUNDERSTORM COULD DEVELOP...CONFIDENCE ON THIS IS FAIRLY LOW. WEDNESDAY - THURSDAY: OVERALL THROUGH MID-WEEK THE PATTERN REMAINS MUCH THE SAME. THE DRYLINE WILL HANG OUT ACROSS WESTERN KANSAS WHILE A STOUT PRESSURE GRADIENT WILL KEEP SOUTHERLY WINDS GUSTY. THE UPPER LEVEL DISTURBANCES WILL REMAIN FAR ENOUGH TO THE NORTH TO KEEP KANSAS RELATIVELY DRY AND WARM. TEMPERATURES WILL REACH WELL INTO THE 80S WITH SOME LOCATIONS IN CENTRAL KANSAS PUSHING 90. A SECOND DISTURBANCE WILL MOVE ACROSS THE NORTHERN PLAINS AND WILL PUSH THE FRONTAL BOUNDARY THROUGH THE AREA BY THURSDAY. CONFIDENCE IS LOW THAT ANY PRECIPITATION WILL DEVELOP ALONG THE FRONT AS IT PUSHES EAST AS LIKE TODAY...THE BETTER SUPPORT WILL REMAIN FARTHER NORTH. FRIDAY - MONDAY: THE MEDIUM RANGE GUIDANCE DIVERGES TOWARD THE WEEKEND WITH THE GFS PLUNGING A DISTURBANCE SOUTH OVER CALIFORNIA AND AN AMPLIFIED RIDGE BUILDING IN OVER THE PLAINS...WHILE THE ECMWF KEEPS THE DISTURBANCE FURTHER NORTH WITH MORE ZONAL FLOW ALOFT. WITH THESE DISCREPANCIES HAVE PLAYED IT MORE CONSERVATIVE WITH THE POPS DURING THIS PERIOD AND WENT WITH MODEL CONSENSUS. TEMPERATURES REMAIN ABOVE NORMAL FOR EARLY MAY...IN THE 80S...BUT COOL SOME TOWARD THE END OF THE FORECAST WITH THE CHANCES FOR PRECIPITATION AHEAD OF THE LATE WEEKEND DISTURBANCE. BILLINGS AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE EXIT OF PRECIPITATION EARLY THIS MORNING AND THEN IFR CONDITIONS AS WELL NEAR 12Z. THE MCS THAT IMPACTED THE REGION IS MOVING OFF TO THE EAST AND CURRENTLY EXPECTING THE STRATIFORM RAIN AREA TO IMPACT KCNU FOR THE NEXT COUPLE HOURS. AFTER THE MCS EXITS TO THE EAST SOUTHERLY FLOW WILL RETURN AND PLENTIFUL MOISTURE WILL STREAM NORTHWARD...IMPACTING REGIONS THAT HAVE HAD ABUNDANT MOISTURE FROM THE LAST FEW NIGHTS OF THUNDERSTORMS. THIS COULD CAUSE CEILINGS AND VISIBILITIES TO DROP INTO MVFR AND IFR ACROSS THE AREA AFTER 08-09Z. EXPECT CEILINGS TO LIFT DURING THE LATE MORNING HOURS AS THE BOUNDARY LAYER BEGINS TO MIX FROM GUSTY SOUTH WINDS. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 66 85 67 / 10 10 10 10 HUTCHINSON 84 66 87 67 / 20 20 10 10 NEWTON 82 66 85 67 / 20 10 10 10 ELDORADO 82 67 85 67 / 20 10 10 10 WINFIELD-KWLD 82 67 85 68 / 20 10 10 10 RUSSELL 89 62 89 64 / 20 20 10 20 GREAT BEND 90 62 89 65 / 20 20 10 20 SALINA 85 66 88 68 / 20 20 10 20 MCPHERSON 84 66 87 67 / 20 10 10 20 COFFEYVILLE 79 68 84 68 / 20 10 10 10 CHANUTE 79 67 84 67 / 20 10 10 10 IOLA 79 66 84 67 / 20 20 10 10 PARSONS-KPPF 79 68 84 68 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 1, 6:41 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 641 AM CDT TUE MAY 1 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 641 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS DUE TO RECENT VERY HEAVY RAINS. PLEASE SEE THE LATEST FLOOD WARNINGS AND RIVER FLOOD WARNINGS FOR MORE DETAILS. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING IN SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF INTERSTATE 135. THE STRONGER STORMS WILL BE CAPABLE OF DIME SIZE HAIL. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING. IF THUNDERSTORMS ARE ABLE TO DEVELOP THEY COULD BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG OR POSSIBLY SEVERE STORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT FOR CENTRAL KANSAS AND THEN THURSDAY NIGHT FOR EAST CENTRAL KANSAS. ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL EXIST SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/BILLINGS
In the hours before
Special weather statement, May 1, 6:20 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 AM CDT TUE MAY 1 2012 KSZ052-053-011145- CHASE-MARION- 620 AM CDT TUE MAY 1 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 614 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CEDAR POINT...OR 7 MILES EAST OF MARION...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. OTHER WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS MARION AND CHASE COUNTIES...AND A FEW OF THESE STRONGER STORMS COULD PRODUCE SMALL HAIL. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3809 9644 3824 9728 3850 9727 3853 9637 TIME...MOT...LOC 1120Z 271DEG 32KT 3831 9682 CARUSO
Local storm report, May 1, 6:35 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HEAVY RAIN 1 NNE SEDAN 37.13N 96.18W
05/01/2012 M2.78 INCH CHAUTAUQUA KS TRAINED SPOTTER
TRAINED SPOTTER MEASURED 2.78 INCHES OF RAIN FROM LAST
EVENING AND OVERNIGHT THUNDERSTORMS. TIME OF REPORT IS
ESTIMATED BASED ON RADAR.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| Apr 30, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
| Apr 30, 8:17 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| Apr 30, 8:19 PM CDT | Tornado Warning | ICT | Harper | 56 min |
| Apr 30, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 14 min |
| Apr 30, 8:45 PM CDT | Special Weather Statement | ICT | Kingman | 45 min |
| Apr 30, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Apr 30, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 47 min |
| Apr 30, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 63 min |
| Apr 30, 9:15 PM CDT | Tornado Warning | ICT | Harper | 15 min |
| Apr 30, 9:23 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 46 min |
| Apr 30, 9:52 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 12 hr |
| Apr 30, 9:53 PM CDT | Special Weather Statement | ICT | Sedgwick | 67 min |
| Apr 30, 9:56 PM CDT | Special Weather Statement | ICT | Neosho | 64 min |
| Apr 30, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 51 min |
| Apr 30, 10:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 29 min |
| Apr 30, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 61 min |
| Apr 30, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 26 min |
| Apr 30, 10:51 PM CDT | Special Weather Statement | ICT | Greenwood | 54 min |
| Apr 30, 10:53 PM CDT | Areal Flood Warning | ICT | Chautauqua | 12 hr |
| Apr 30, 11:06 PM CDT | Special Weather Statement | ICT | Elk | 54 min |
| Apr 30, 11:11 PM CDT | Special Weather Statement | ICT | Cowley | 64 min |
| Apr 30, 11:19 PM CDT | Special Weather Statement | ICT | Labette | 26 min |
| May 1, 12:05 AM CDT | Special Weather Statement | ICT | Labette | 25 min |
| May 1, 12:16 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 44 min |
| May 1, 12:59 AM CDT | Special Weather Statement | ICT | Labette | 31 min |
| May 1, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 25 min |
| May 1, 6:20 AM CDT | Special Weather Statement | ICT | Chase, Marion | 25 min |
| May 1, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 27 min |
| May 1, 9:54 AM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery | 6 hr |
Nearby
River Flood Warnings in Kansas, 2012Every river flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.